Texas, 2021

Flash Flood and Hail in Texas, April 27 to 28, 2021

April 27 to 28, 2021 · NWS SJT · 21 events in 9 counties and zones

A few severe thunderstorms developed along the dryline on April 27 and resulted in damaging winds and large hail reports across the area. A more robust upper low and the dryline triggered a few intense supercells on April 28, that resulted in very large hail and damaging wind reports across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few severe thunderstorms developed along the dryline on April 27 and resulted in damaging winds and large hail reports across the area. A more robust upper low and the dryline triggered a few intense supercells on April 28, that resulted in very large hail and damaging wind reports across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 27, 6:00 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 27, 6:00 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
700 PM CDT Tue Apr 27 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 204 PM CDT Tue Apr 27 2021

Currently, a dryline is located from the Permian Basin, south into
the Trans Pecos region. This dryline is forecast to advance a bit
more to the east this afternoon, before beginning to retreat to the
west this evening. In addition, another moisture gradient resides
across our central counties, with dewpoints in the 60s to the east
and in the 50s to the west. Considerable uncertainty continues as
to whether storms will develop to our west this afternoon, along
the dryline, or if the cap will hold. An unstable environment will
reside across the area, so any storms that do develop have to
potential to become strong to severe, with large hail, damaging
winds and an isolated tornado being the main threats. Several of
the CAMs keep much of the area dry through the early evening hours
(with the cap holding), while the latest WoFS runs are indicating
at least isolated convection developing.

Overnight, showers are thunderstorms are forecast to develop across
the Permain Basin, along the retreating dryline. Some of this
activity may move into the Big Country during the early morning
hours Wednesday, and possibly as far south as the Concho Valley.
In addition, showers are thunderstorms are forecast to develop
across the mountains of northern Mexico, with some of this
activity moving into the northern Edwards plateau late this
evening, then across the Interstate 10 corridor during the early
morning hours. A few strong to severe thunderstorms are once again
possible, with large hail, damaging winds and an isolated tornado
being the main hazards.

Rain chances on Wednesday will be highly dependent on how the storms
overnight transpire. An upper level low across Southwest Texas will
approach far West Texas late Wednesday. As this feature approaches,
showers and thunderstorms are forecast to develop, mainly during the
afternoon hours, with the best chance across the eastern half of the
area. Once again, a few strong to severe thunderstorms will be
possible. Highs on Wednesday will be in the low to mid 80s for most
locations.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 1253 PM CDT Tue Apr 27 2021

During the day Wednesday, the dry-line will mix east to roughly an
area stretching from Haskell to Ozona, while a surface low looks to
develop across the Permian Basin in the morning hours and move
northeast into a location near Aspermont TX in the afternoon,
resulting in south to south-southeast winds east of the dry-line.
Meanwhile, in the upper levels the low will be moving east across
southern NM, with southwest flow aloft continuing across West
Central Texas. By Wednesday afternoon, day-time heating combined
with dewpoints in the mid to upper 60s in the warm sector will lead
to ML CAPEs increasing to 1500-2500 J/KG. The surface/low level lift
from dry-line convergence and widespread large-scale ascent provided
by the approaching upper level low, combined with the aforementioned
instability and moisture, should result in scattered to numerous
thunderstorms developing along and ahead of the dry-line Wednesday
afternoon. (The NAM actually shows the low level capping inversion
going away around sunrise Wednesday with ML CAPE of 1000-2000 J/KG,
so it starts generating thunderstorms in the early morning hours.
However, there is low confidence in this solution as it appears to
be an outlier.) With 850-300 mb mean winds, 0-6 km bulk shear
vectors and anvil level winds oriented off the dry- line boundary,
and the favorable veering winds in the low to mid levels and
effective shear of 50-60 KT, storm mode looks to be discrete
supercells capable of producing large hail and damaging winds. An
isolated tornado or two will be possible as well due to 0-1 km shear
of 10-15 KT. With warm southerly winds continuing and good clearing
of skies expected during the morning, it should be a warm day with
highs in the low to mid 80s.

Wednesday night, a cold front will move down from the north,
bringing another focal point for additional thunderstorms during the
evening/overnight hours as it moves through. Wednesday afternoon and
evening, models are focusing some heavy rain potential across the
Northwest Hill Country and southern Heartland, where total rainfall
amounts for today through late Wednesday night could reach 2-4
inches, so localized flooding/flash flooding is not out of the
question in these counties. Elsewhere, the Big Country and northern
Heartland could get about 1-2 inches total rainfall today through
Wednesday night, with generally a tenth to half inch elsewhere.
Cooler air moving in behind the cold front will bring cooler lows in
the mid to upper 50s Wednesday night.

Models continue to trend slower with the movement of the upper low
for Thursday and Friday, generally showing the core of the low over
and southwest of West Central Texas on Thursday, potentially
bringing some additional showers/storms to the region that day (as
well as cooler than normal highs in the low to mid 70s), and then
either keeping it southwest of our region on Friday as well
(according to the ECMWF and NAM) or moving it east of our region
(according to the GFS). The GFS deterministic seems to be an outlier
with the faster movement, as the ensemble means appear to favor the
slower solution of the ECMWF and NAM. Considering this, and the
continued cool air flow (north to northeast surface winds) high
temperatures have been lowered for Friday as well, with highs
generally in the mid 70s. Saturday, the low will either be moving
east to the south of our region, or already well off to the east.
Once again, the slower solution is more favored, so forecast highs
Saturday are a bit lower this day as well. Sunday and Monday, south
to southwest surface and low level winds will occur, along with
significant warming of the 850 mb thermal ridge, so it should get a
lot warmer (highs Sunday in the upper 80s/low 90s and highs Monday
in the lows to mid 90s).

&&

.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Tue Apr 27 2021

A northeast to southwest band of thunderstorms has developed just
northwest of the Big Country this evening. This band of
thunderstorms is expected to gradually overspread the Big Country
through this evening and early tonight. Most of this activity
should remain northwest and north of Abilene. Other showers and
thunderstorms are developing farther to the southwest, closer to
Midland. These showers and storms are moving northeast and could
affect western parts of the Concho Valley and western Big Country
through early tonight. Have a possibility for other showers and
storms to develop into the Edwards Plateau area overnight. This
convection could move northeast into our southern and southeastern
counties.

On Wednesday, additional development of showers and thunderstorms
is expected, with the most concentrated activity expected to be
in the afternoon. With uncertainty in the details of timing and
placement, carrying VCTS groups in our TAFs at this time. Will
monitor radar trends and adjust as needed with the TAFs. Will have
a possibility for localized strong, gusty winds and hail from the
storms. Otherwise, initial low cloud development over our
southeastern counties this evening will expand west and north
tonight, and should encompass all of our TAF sites late tonight
(outside of convection). Low cloud ceilings are expected to be
in the MVFR category. Gusty south to southeast winds this evening
will decrease to some extent tonight at most of our TAF sites. On
Wednesday, winds will be primarily from the south at 10-15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  83  56  69 /  60  40  50  40
San Angelo 	 67  87  57  73 /  40  30  30  30
Junction 	 67  83  58  76 /  40  50  60  20
Brownwood 	 66  79  58  71 /  50  60  80  40
Sweetwater 	 64  85  56  69 /  60  20  30  30
Ozona      	 66  86  57  75 /  40  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....SJH
AVIATION...19
Hazardous weather outlook, Apr 27, 1:43 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
243 PM CDT Tue Apr 27 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
243 PM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible across most of the
area this afternoon and overnight. The main hazards will be large
hail and damaging winds. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible across most of West
Central Texas Wednesday and Wednesday night. Large hail and
damaging winds are the main hazards. An isolated tornado is also
possible. In addition, heavy rainfall may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 27, 6:17 PM CST, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
717 PM CDT Tue Apr 27 2021

TXZ049-280115-
Fisher TX-
717 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FISHER COUNTY UNTIL 815
PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rotan, or 14 miles southwest of Aspermont, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamlin, Rotan, Hobbs and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3289 10014 3288 10015 3268 10066 3296 10065
      3296 10014
TIME...MOT...LOC 0017Z 237DEG 29KT 3297 10038

SK

The radar

The Dyess AFB radar (KDYX), 103 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Haskell

When
April 27, 6:35 PM CST
Where
Haskell County, 1.73 mi E of Rochester
Measured
1.75 in hail
Reported by
Public
Coordinates
33.320, -99.840

Thunderstorm Wind, Nolan

When
April 27, 7:26 PM CST
Where
Nolan County, 2.92 mi E of Janus
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.430, -100.580

A tractor trailer was blown off of Interstate 20 near Roscoe.

Hail, Nolan

When
April 27, 7:59 PM CST
Where
Nolan County, Sweetwater
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.470, -100.400

Hail, Nolan

When
April 27, 8:00 PM CST
Where
Nolan County, 0.9 mi NE of Sweetwater
Measured
1.25 in hail
Reported by
Public
Coordinates
32.480, -100.390

Flash Flood, Taylor

When
April 28, 6:00 AM CST to 7:00 AM CST
Where
Taylor County, 2.6 mi NW of Wylie to 3.06 mi ESE of Wylie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.401, -99.807

Abilene Police Department reported high water levels at South 27th Street.

Hail, Coke

When
April 28, 1:18 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
31.890, -100.300

Hail, Runnels

When
April 28, 1:31 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
0.88 in hail
Reported by
Public
Coordinates
32.040, -100.110

A member of the public reported nickel size hail.

Hail, Coleman

When
April 28, 2:35 PM CST
Where
Coleman County, 2.44 mi ENE of Novice
Measured
1.75 in hail
Reported by
Public
Coordinates
31.990, -99.590

Hailstones were estimated by the member of the public to be just under two inches.

Thunderstorm Wind, Haskell

When
April 28, 6:50 PM CST to 6:55 PM CST
Where
Haskell County, 0.9 mi NE of Rule
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.190, -99.890

A member of the public estimated wind speeds of at least 60 mph and a sustained wind squall for about 5 minutes.

Hail, Throckmorton

When
April 28, 7:31 PM CST
Where
Throckmorton County, 9.33 mi WNW of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.230, -99.330

Wind driven golf ball sized hail damaged about five to six homes located 9 miles west of Throckmorton. The large hail and wind broke windows on the north and west facing sides Some of the homes had roof and water damage in their homes.

Thunderstorm Wind, Throckmorton

When
April 28, 7:31 PM CST
Where
Throckmorton County, 10.14 mi WNW of Throckmorton
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.240, -99.340

Damaging thunderstorm winds tore some of the metal roofing off a home. Hail broke out windows of about five to six homes, flipped a Recreational Vehicle on its side, and damaged a smaller outbuilding. The damaging thunderstorm winds caused an older barn to lean over. A porch awning was also damaged.

Hail, Throckmorton

When
April 28, 7:37 PM CST
Where
Throckmorton County, 8.1 mi W of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.180, -99.320

Law enforcement official reported a broken windshield from golf ball size hail and damaging thunderstorm winds.

Thunderstorm Wind, McCulloch

When
April 28, 8:15 PM CST
Where
McCulloch County, 0.69 mi N of Salt Gap
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.310, -99.600

Seven power poles were blown down near FM 503 and FM 504. Trees and brush had to be cleared from FM 503. The trained spotter reported everything was blown from west to east. Winds were estimated at 85 mph.

Thunderstorm Wind, McCulloch

When
April 28, 8:15 PM CST
Where
McCulloch County, 0.69 mi S of Doole
Measured
83 kt (96 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.390, -99.600

Damaging thunderstorm winds blew the roof off of a barn, uprooted a tree and broke large mesquite tree limbs.

Hail, McCulloch

When
April 28, 8:30 PM CST
Where
McCulloch County, 0.91 mi NE of Lohn
Measured
1.5 in hail
Reported by
Public
Coordinates
31.330, -99.410

Ping pong size hail and strong winds broke one window at the school in Lohn. The wind driven hail destroyed hundred acres of wheat between FM 504 and FM 765.

Hail, McCulloch

When
April 28, 8:30 PM CST to 8:35 PM CST
Where
McCulloch County, 2.46 mi ESE of Fife
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.390, -99.340

The combination of lots of hail and damaging thunderstorm winds resulted in near whiteout conditions for 5 minutes.

Thunderstorm Wind, McCulloch

When
April 28, 8:32 PM CST
Where
McCulloch County, 0.69 mi S of Fife
Measured
83 kt (96 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.390, -99.380

Three power poles were snapped about a mile south of FM 765 and US Highway 283 intersection.

Thunderstorm Wind, McCulloch

When
April 28, 8:35 PM CST
Where
McCulloch County, 2.46 mi ESE of Fife
Measured
83 kt (96 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.390, -99.340

Damaging thunderstorm winds destroyed a barn and threw it 300 feet to the east. |Four windows on the west side were broken by wind driven hail.

Thunderstorm Wind, Brown

When
April 28, 8:37 PM CST
Where
Brown County, 2.07 mi N of Bangs
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.750, -99.130

Emergency manager reported damaging winds that destroyed two sheds that housed two goats. The two goats were killed when these smaller sheds were tossed by the thunderstorm winds.

Thunderstorm Wind, Brown

When
April 28, 8:45 PM CST
Where
Brown County, 3.52 mi E of Thrifty
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.820, -99.070

One dock was severely damaged as it was flipped. Another dock had damage. The winds were estimated to be at least 80 mph.

Thunderstorm Wind, Brown

When
April 28, 8:50 PM CST
Where
Brown County, 1.36 mi WNW of Early
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.760, -98.970

Damaging thunderstorm winds peeled a roof off a mobile home and produced minor damage to three other mobile homes. Also, doors were blown out of an airport hangar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953053, 953036, 953037, 953033, 953032, 953041, 953039, 953044, 953054, 953052, 953078, 953048, 953061, 953071, 953068, 953073, 953076, 953075, 953070, 953058, 953059.